By Russell L. Chin, MD
Associate Professor of Clinical Neurology, Weill Cornell Medical College, New York City
Dr. Chin reports no financial relationships relevant to this field of study.
Synopsis: Statins inhibit the function of 3-hydroy-3-methylglutaryl coenzyme A reductase and are widely used for risk reduction of cardiovascular and cerebrovascular disease. It is estimated that about 10% of patients will discontinue statins due to muscle-related symptoms.
Source: Argov Z. Statins and the neuromuscular system: A neurologist’s perspective. Eur J Neurol 2015;22:31-36.
In this review, Argov summarizes the common clinical scenarios (in decreasing order of frequency) encountered by the neurology consultant: 1) asymptomatic creatine kinase (CK) elevation, generally not more than five times the upper limit of normal (or <1000 IU/L); 2) myalgias, usually with an elevated CK; 3) persistent muscle symptoms and elevated CK despite cessation of statin; 4) necrotizing autoimmune myopathy; and 5) rhabdomyolysis.
Older women with a low body mass index and systemic disease (such as renal insufficiency, liver disease, hypothyroidism, or diabetes) may be at greater risk for statin intolerance. The pathogenesis of statin-induced myopathy is unknown, but some hypotheses include muscle membrane defects due to low cholesterol, inhibition of protein prenylation, induction of pro-apoptotic pathways, impaired mitochondrial function with low coenzyme Q, or induction of an autoimmune process. The latter is supported by the identification of autoantibodies against HMGCR, found in a minority of patients with necrotizing autoimmune myopathy.
Statins should be withdrawn in the setting of severe myalgia and weakness, but not necessarily for asymptomatic CK elevations less than five times the upper limit of normal or the pretreatment level. When lipid lowering is essential, rechallenging with a different statin, every-other-day dosing, or selection of a different lipid-lowering agent (e.g.., cholesterol absorption inhibitor) are potential treatment strategies. In patients with existing myopathies or myasthenia gravis, statin use is not automatically contraindicated, but should be monitored carefully.
This is a succinct review of a very relevant topic for the neurology consultant, given the ubiquity of statin use and frequency of muscle-related symptoms. Fortunately, most patients tolerate the medication and have resolution of myalgias and CK elevations within weeks of treatment cessation. Should symptoms persist or worsen, referral to a neuromuscular expert is warranted to exclude an immune-mediated necrotizing myopathy for which aggressive immunomodulatory therapy is required.
The evidence for a statin-induced peripheral neuropathy is controversial, and the incidence is likely very low. Earlier reports that suggested a 4- to 14-fold increased risk of developing polyneuropathy have not been supported by clinical experience or in any rigorous case-control studies.